Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When should blood cultures be taken in a patient with suspected sepsis?

  1. ABefore antibiotics are given, as long as this does not delay them
  2. BAfter the patient has recovered from the infection
  3. COnly after three days of antibiotics, to see if they are working
  4. DOnly if the temperature rises above 40 °C
2.Nursing fundamentalsHard

Which feature best helps distinguish delirium from dementia?

  1. ADelirium always lasts for many years
  2. BDementia starts within hours of an infection
  3. CDelirium starts suddenly and attention fluctuates during the day
  4. DDementia always improves once the underlying cause has been treated
3.Clinical nursingMedium

A patient after a road accident has severe breathlessness, absent breath sounds on one side, low blood pressure and the trachea shifted to the other side. What is the likely diagnosis?

  1. AAsthma
  2. BPulmonary oedema
  3. CTension pneumothorax
  4. DPneumonia
4.Clinical nursingHard

A patient with long-term steroid use is acutely unwell after vomiting and missing doses, with hypotension and confusion. Which emergency should be considered?

  1. AAdrenal crisis
  2. BDiabetes insipidus
  3. CThyroid storm
  4. DHypercalcaemia
5.Arterial blood gas interpretationMedium
pH7.357.457.53PaCO₂mmHg354530HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.53, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.53PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 145, Cl⁻ 114, HCO₃⁻ 19 mmol/L and albumin 37 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 145 mmol/LCl⁻ 114 mmol/LHCO₃⁻ 19 mmol/Lalbumin 37 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: rarely moist; activity: walks frequently; mobility: completely immobile; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 53 kg and is 174 cm tall. Calculate the BMI and click the WHO weight category.

53 kg174 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
55 g/L2 g/kg/day45 mL/h68 kg24 h/day10 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 68 kg patient needs 2 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 45 mL/h for 24 hours a day. A protein powder supplies 10 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

68 kg2 g/kg/day55 g/L45 mL/h · 24 h10 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
148 kg187 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 187 cm tall and weighs 148 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

187 cm148 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiaatrial fibrillationsinus bradycardianormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2atrial fibrillation
  3. 3sinus bradycardia
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmidioventricular rhythmdual-chamber (AV) paced rhythmthird-degree (complete) AV block

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2idioventricular rhythm
  3. 3dual-chamber (AV) paced rhythm
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

Which task is most appropriate for the RN to delegate to an LPN/LVN?

  1. AStarting the first unit of red blood cells
  2. BGiving discharge teaching to a patient newly started on insulin
  3. CInserting an indwelling urinary catheter in a stable patient
  4. DDoing the admission assessment of a new patient
14.Prioritization & delegationHard

Which delegation is appropriate for a nursing assistant?

  1. AChecking a newly placed nasogastric tube before the first feed
  2. BCollecting a routine urine specimen from a stable patient
  3. CMonitoring a patient during the first 15 minutes of a blood transfusion
  4. DGiving the first meal to a patient whose swallowing has not yet been screened after a stroke
15.Infection control & patient safetyMedium

A patient has received oral radioactive iodine therapy. Which precaution is usually taken?

  1. APlace the patient on droplet precautions with a surgical mask
  2. BLimit time close to the patient and handle body fluids per radiation policy
  3. CEncourage pregnant visitors to sit close to the patient to give emotional support
  4. DLet the patient share a bathroom with other patients
16.Infection control & patient safetyHard

A nurse has weeping dermatitis on both hands. What is the most appropriate action?

  1. ACover the lesions with a waterproof bandage and keep working with patients as usual
  2. BUse extra alcohol hand rub on the lesions
  3. CContinue care as usual and wear one pair of gloves
  4. DAvoid direct patient care and handling of equipment until it heals, and see occupational health
17.Lab values & electrolytesMedium

When should a patient with chronic kidney disease take a phosphate binder such as calcium acetate or sevelamer?

  1. AOnly once a week
  2. BOnly when the patient feels unwell
  3. CWith meals
  4. DAt bedtime on an empty stomach
18.Lab values & electrolytesHard

A patient’s total calcium is 7.9 mg/dL (2.0 mmol/L), with an albumin of 2.4 g/dL (24 g/L) and no symptoms. Which test would best clarify whether true hypocalcemia is present?

  1. AAn ionized calcium
  2. BA urine specific gravity
  3. CA serum sodium
  4. DAn HbA1c

3Solutions

1.Nursing fundamentals

Answer: A · Before antibiotics are given, as long as this does not delay them

Why this is the answer

Taking cultures first gives the best chance of identifying the organism. They are collected with strict asepsis, but antibiotics must not be delayed in sepsis.

Answer

A · Before antibiotics are given, as long as this does not delay them
2.Nursing fundamentals

Answer: C · Delirium starts suddenly and attention fluctuates during the day

Why this is the answer

Delirium develops over hours to days with fluctuating attention and awareness, often from a physical cause. Dementia develops gradually over months or years. People with dementia are at higher risk of delirium.

Answer

C · Delirium starts suddenly and attention fluctuates during the day
3.Clinical nursing

Answer: C · Tension pneumothorax

Why this is the answer

Tension pneumothorax is life-threatening and needs immediate decompression. Tracheal deviation is a late sign.

Answer

C · Tension pneumothorax
4.Clinical nursing

Answer: A · Adrenal crisis

Why this is the answer

Missing steroid doses during illness can cause adrenal crisis, with shock, vomiting and confusion. It is treated urgently with parenteral hydrocortisone and fluids.

Answer

A · Adrenal crisis
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.53: alkalaemia (above 7.45)
PaCO₂ 30 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: AGc = 12.75 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (114 + 19) = 12

Correction for albumin

12 + 0.25·(40 − 37) = 12.75 mmol/L

Answer

AGc = 12.75 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: completely immobile → 1
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 2 + 4 + 4 + 1 + 2 + 1 = 14

Answer

B = 14
8.Clinical assessment scores

Answer: underweight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 53/1.74² = 17.51

Category

underweight

Answer

underweight
9.Enteral & parenteral nutrition calculations

Answer: n = 8

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·68 = 136 g/day

Protein from the feed

45·24 = 1080 mL = 1.08 L
1.08·55 = 59.4 g/day

Shortfall

ΔP = 136 − 59.4 = 76.6 g

Scoops

76.6/10 = 7.66 → n = 8

Answer

n = 8
10.Enteral & parenteral nutrition calculations

Answer: P = 203 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 148/1.87² = 42.32 kg/m²

Ideal body weight (Devine)

187 cm/2.54 = 73.62 in
IBW = 50 + 2.3·(73.62 − 60) = 81.33 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·81.33 = 203.3 ≈ 203 g/day

Answer

P = 203 g/day
11.ECG rhythm strip interpretation

Answer: sinus arrhythmia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregular, R–R from 0.74 to 1.02 s, lengthening and shortening gradually.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus arrhythmia

Answer

sinus arrhythmia
12.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 21 small boxes, 1500 ÷ 21 ≈ 71 per minute.
2. Rhythm: regular, every R–R is 0.84 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.16 s after the first one (the programmed AV delay).
5. QRS: 0.14 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: C · Inserting an indwelling urinary catheter in a stable patient

Why this is the answer

Inserting a catheter in a stable patient is a skill commonly within LPN/LVN scope. Admission assessment, initial teaching and starting a transfusion usually stay with the RN. Exact scope differs by state and country.

Answer

C · Inserting an indwelling urinary catheter in a stable patient
14.Prioritization & delegation

Answer: B · Collecting a routine urine specimen from a stable patient

Why this is the answer

Collecting a routine urine sample from a stable patient is predictable and delegable. Confirming tube placement, feeding before a swallow screen and monitoring the start of a transfusion all need nursing assessment.

Answer

B · Collecting a routine urine specimen from a stable patient
15.Infection control & patient safety

Answer: B · Limit time close to the patient and handle body fluids per radiation policy

Why this is the answer

Radioactive iodine is excreted in urine, sweat and saliva, so the patient is usually in a private room with their own bathroom. Staff limit time near them, use distance and follow policy for body fluids and waste.

Answer

B · Limit time close to the patient and handle body fluids per radiation policy
16.Infection control & patient safety

Answer: D · Avoid direct patient care and handling of equipment until it heals, and see occupational health

Why this is the answer

Weeping skin lesions increase the risk of passing organisms to patients and of the nurse picking up bloodborne pathogens. The nurse should avoid direct patient contact and handling of patient equipment until the condition is assessed and resolved.

Answer

D · Avoid direct patient care and handling of equipment until it heals, and see occupational health
17.Lab values & electrolytes

Answer: C · With meals

Why this is the answer

Phosphate binders work in the gut by binding phosphate from food, so they are taken with meals. Taken between meals, they have little effect.

Answer

C · With meals
18.Lab values & electrolytes

Answer: A · An ionized calcium

Why this is the answer

Low albumin lowers total calcium without necessarily lowering the active, ionized calcium. Measuring ionized calcium directly is the most reliable way to decide whether treatment is needed.Checked against: Calcium - ionized · MedlinePlus (NIH) (2025); Calcium Blood Test · MedlinePlus (NIH) (2024)

Answer

A · An ionized calcium

ExamProblems · examproblems.com/courses/nursing-fundamentals